[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 30, 1953

DANGER OF LUMBAR SYMPATHETIC BLOCKS DURING ANTICOAGULANT THERAPY

Author Affiliations

Evanston, Ill.; Chicago

From the Surgical Service, Veterans Administration Hospital, Hines, Ill., and the Departments of Surgery, Northwestern University Medical School and the University of Illinois College of Medicine.

JAMA. 1953;152(5):399-400. doi:10.1001/jama.1953.63690050001008
Abstract

Lumbar sympathetic block and anticoagulant therapy are of value in the treatment of many vascular disorders. In general, a block is indicated if there is vasospasm, and anticoagulants are given if there is possibility of thrombosis. Not infrequently both vasospasm and thrombosis are present, as in some cases of thrombophlebitis, embolism, or traumatic injury of a blood vessel. In such instances, one is tempted to employ lumbar block and anticoagulant therapy together; this involves a risk that has not been emphasized adequately.

One death has been reported by O'Connor, Preston, and Theis1 in which a lumbar block used in combination with controlled anticoagulant therapy was a contributing factor. This was the case of an 80-year-old man suffering from frostbite of both lower extremities. This patient was treated with repeated bilateral blocks while receiving bishydroxycoumarin (Dicumarol) in controlled therapeutic doses. He died on the 11th day of treatment, and an

First Page Preview View Large
First page PDF preview
First page PDF preview
×